Ohio, 2020

Lakeshore Flood in Ohio, June 14 to 15, 2020

June 14 to 15, 2020 · NWS CLE · 4 events in 4 counties and zones

High pressure built over Ontario and lingered for several days. A persistent east northeast wind around 15 to 20 knots started late on the evening of the 12th and continued and increased in speed on the 14th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

High pressure built over Ontario and lingered for several days. A persistent east northeast wind around 15 to 20 knots started late on the evening of the 12th and continued and increased in speed on the 14th. Speeds gradually diminished but directions remained out of the east northeast on the 15th. The result of this persistent wind was a piling of water over the western basin and exasperated lakeshore flooding in already high lake levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 11:48 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 13, 11:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1248 AM EDT Sun Jun 14 2020

.SYNOPSIS...
High pressure will build across the lower Great Lakes
tonight while a closed-low will develop across the Mid-Atlantic
and Southeast Sunday night into Monday. High pressure will
continue to persist across the lower Great Lakes through mid-
week.

&&

.NEAR TERM /THROUGH TODAY/...
Tweaked cloud cover with the advancement of the next shortwave
and the mid/high clouds associated with it. With its more
southerly track as compared to last night's, precipitation is
also shunted south. Lowered temperatures a few degrees across
the board. Lower 50s showing up in our typically cooler spots
already. Previous discussion follows.

Development of an upper level closed-low is becoming evident on
recent upper level water vapor scans across the upper Great Lakes.
This upper low will pivot south towards the Ohio Valley, eventually
reaching the vicinity of the Mid-Atlantic/Southeast by Sunday
night/Monday. A surface low will develop across the Carolinas Sunday
night and will eject a subtle shortwave trough northwest, possibly
scraping the southeast fringe of our area overnight Sunday into
Monday morning. Some very weak isentropic lift can be found along
this surface trough so have introduced some slight chance PoPs
Sunday night into early Monday morning for some light showery
activity.

Temperatures tonight will range in the mid to upper 40s under mostly
clear skies. As high pressure and dry air arrives from the north
tomorrow, mostly sunny skies are once again expected across the
region with fair weather and high temperatures in the low 70s. Winds
and wind gusts appear to increase once again from the northeast
during the day tomorrow, 10 to 15 mph with gusts up to 20 mph.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
High pressure will remain in control across the region for the first
half of the week as a cutoff low spins over the Tennessee valley.
This will provide dry conditions to the area Monday through Tuesday
night. Seasonable temperatures Monday in the mid/upper 70s will
begin got increase Tuesday, with highs in the upper 70s to mid 80s
expected.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The aforementioned cutoff low over the Tennessee valley will slowly
wobble northeast towards the mid Atlantic region Wednesday and
Thursday. As the low passes to the southeast of the area, it may get
close enough for a few pop up shower/storms Thursday afternoon, but
have only a sliver of slight chance pops across the far southeast
part of the forecast area. A cold front will slowly sink southeast
through the Great Lakes into the region Friday into Saturday. Have
opted for slight chance pops Friday night and chance pops Saturday
to account for this feature. Temps will slowly climb from the low to
upper 80s Wednesday into the upper 80s to low 90s by Friday, with
temps a degree or two cooler Saturday with the front near the
area.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
High pressure will remain in control overnight and into Sunday.
Expect VFR conditions to persist. Upper level low pressure over
southern Lake Michigan will settle in the lower Ohio Valley
later today. This low will bring mid level moisture into the
area from the southeast later this afternoon and evening. Winds
will remain from the northeast through the period.

Outlook...Isolated non-VFR possible Monday and Thursday
associated with lower ceilings.

&&

.MARINE...
Northeast winds area at a relative peak this afternoon across the
central basin, with 15-20 kts expected to subside over the next few
hours. Conditions are borderline small craft advisory from the
Islands east to Avon, but will diminish quickly. Winds will ramp back
up later tonight, with northeast winds 15-20 kts across the central
and western basin. Have opted for a small craft advisory after
midnight west of Avon, with waves building into the 3-5 ft. range,
especially from the Islands east. West of the Islands is a bit more
marginal overnight, but winds across the entire lake will ramp up
further late morning/midday, with a small craft advisory from Avon
east to Ripley NY. Winds will peak out of the northeast at 20-25 kts
tomorrow afternoon, subsiding tomorrow evening into Monday morning.
Winds will continue to remain out of the northeast but less than 15
kts Monday and Monday night before veering a bit more easterly
Tuesday and southerly Wednesday. Winds will remain out of the
southeast to south through Thursday.

&&

.LAKESHORE FLOODING...
Water levels at Toledo continue to hover around 72 inches this
afternoon. Have opted to extend the Lakeshore Flood Warning through
10 PM Sunday night. Winds will subside a bit heading into this
evening, and expecting water levels to briefly fall in the 60-65
inch range this evening before northeast winds ramp back up later
tonight. The wind and wave action will be more prominent overnight
through Sunday with 20 kt winds expected through most of the day.
Water levels are expected to rise back to around 75 inches
overnight, peaking in the morning but hovering in the 70-75 inch
range before another peak late afternoon/early evening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 10 PM EDT this evening for
     OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory from 10 AM this morning to 4 AM EDT
     Monday for LEZ146>149.
     Small Craft Advisory until 4 AM EDT Monday for LEZ142>145.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Oudeman
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...LaPlante
MARINE...Greenawalt
LAKESHORE FLOODING...
Hazardous weather outlook, Jun 13, 2:45 PM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
345 PM EDT Sat Jun 13 2020

OHZ003-007>009-141945-
Lucas-Ottawa-Sandusky-Erie-
345 PM EDT Sat Jun 13 2020

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ006-010>014-017>023-027>033-036>038-047-
089-PAZ001>003-141945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Wood-Lorain-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
345 PM EDT Sat Jun 13 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Lucas

When
June 14, 12:00 AM EST to June 15, 6:00 AM EST
Where
Lucas forecast zone
Reported by
Official NWS Observations
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Around 10 AM on the 14th the water level in Toledo reached 78.4 inches above the normal water level based on the NOS gage site station 9063085. Water levels rose again to 77.5 inches due to the slosh effect around 6 PM on the 14th.

This resulted in rapid water rises flooding roads and surrounding some properties. Beach erosion was exasperated.

Lakeshore Flood, Ottawa

When
June 14, 12:00 AM EST to June 15, 6:00 AM EST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Around 10 AM on the 14th the water level in Toledo reached 78.4 inches above the normal water level based on the NOS gage site station 9063085. Water levels rose again to 77.5 inches due to the slosh effect around 6 PM on the 14th.

This resulted in rapid water rises flooding roads and surrounding some properties. Beach erosion was exasperated. Roads along SR 53 between Port Clinton and Fremont along Little Muddy Creek flooded.

Lakeshore Flood, Erie

When
June 14, 12:00 AM EST to June 15, 6:00 AM EST
Where
Erie forecast zone
Reported by
Official NWS Observations
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Around 10 AM on the 14th the water level in Toledo reached 78.4 inches above the normal water level based on the NOS gage site station 9063085. Water levels rose again to 77.5 inches due to the slosh effect around 6 PM on the 14th.

This resulted in rapid water rises flooding roads and surrounding some properties. Beach erosion was exasperated. Water surrounded lakeshore properties in Sandusky.

Lakeshore Flood, Sandusky

When
June 14, 12:00 AM EST to June 15, 6:00 AM EST
Where
Sandusky forecast zone
Reported by
Official NWS Observations
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Around 10 AM on the 14th the water level in Toledo reached 78.4 inches above the normal water level based on the NOS gage site station 9063085. Water levels rose again to 77.5 inches due to the slosh effect around 6 PM on the 14th.

This resulted in rapid water rises flooding roads and surrounding some properties. Beach erosion was exasperated. SR-524 at county Line closed in both directions due to flooding.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890626, 890629, 890630, 890631.